The new face of AIDS

In CommunitiesLeave a Comment

Reading Time: 5 minutes

By Kevin Ritchie

William Bedell had his funeral planned out down to the last detail. About fifty people would bid him a final farewell. The location, the flowers, and the music were all arranged.

“I had these grandiose plans of having my ashes shot off in a firecracker,” says Bedell.

He was diagnosed HIV positive in 1993, at a time when there was very little hope of surviving with the virus.

But the use of AIDS drugs has delayed his funeral for the time being.

“My mindset was ‘Okay, I’m going to die.’ All of a sudden when I realized I’m going to live, then I had to start making (other) plans,” says Bedell, a 37-year-old continuing education student at Ryerson. “Before, you just waited until the disease took over and destroyed you.”

The lives of Bedell and other infected people changed in 1995, when American scientists announced they’d found a way to reduce HIV infection in the bloodstream and prevent the onset of AIDS. They concocted drug cocktails with drugs already in use, combined with new “protease inhibitors” which prevent the virus from spreading.

A media storm followed the announcement and the drugs were rushed through government approvals, flooding the market. People were no longer dying. Doctors prescribed the drugs in large quantities — after all, the only side effects were short-term: nausea, diarrhea and headaches.

Drug cocktails were supposed to be the answer. But after five years, the AIDS epidemic still isn’t “over” and a new syndrome has raised complicated questions.

One day, after taking the drugs for months, Bedell looked down and noticed the veins in his arms were becoming prominent. He had started taking the cocktail in 1997. Gradually, over an eight-month period, Bedell lost muscle and fat in his arms and legs and gained fat in his stomach. “I feel like I’m fat but I know everyone else sees this skinny person.”

But Bedell didn’t freak out. He’d read about side effects. Compared to what others were going through, he’d gotten off easy.

In 1997, people taking AIDS cocktails began reporting bizarre side effects, ranging from facial disfigurement to heart attacks. These side effects are collectively referred to as lipodystrophy. There is no official definition for the ailment, no one knows exactly what causes it and there is no treatment for it. But it’s made infected people think twice before starting a drug regimen — not only because of health risks, but also because of the subtler, emotional effects of becoming ugly.

Today, doctors are more ambivalent about the drug cocktails. “What’s entered the equation now is, ‘Are you going to end up in the hospital with kidney problems or heart problems as a result of the drugs?’” says Derek Thaczuk, a treatment resource coordinator for the Toronto People With Aids Foundation (PWA).

Another AIDS expert, Dr. Scott MacDonald, often sees these side effects as the medical director for Casey House, a 13-bed hospice for terminally ill AIDS patients. MacDonald says despite the side effects, cocktails are still the cornerstone of HIV treatment. If the drugs work, he says, the level of virus in a patient’s blood can become undetectable — and not everyone taking the drugs gets lipodystrophy. MacDonald estimates about half the people who take drug cocktails get the long-term side effects, though many report different symptoms.

The term lipodystrophy encompasses many symptoms, including raised cholesterol levels, which increases the chance of heart disease. It can mean lowered insulin resistance, leading to diabetes and related problems — kidney failure, nerve damage and blindness. Some patients suffer a loss of fat in the face, arms and legs, with new fat deposits forming in the stomach and a hump on the upper back.

Those side effects have some patients thinking twice before starting on the rigorous cocktail regimens, which can require swallowing up to 30 pills a day. Some patients experiment with new combinations of drugs and a few people stop taking them completely.

“The problem is, stopping the drugs isn’t going to give you back your physical appearance before you started the drugs,” MacDonald says. “As a doctor, I can’t fix it. I can try to be supportive and encouraging as possible but I can’t make it go away.”

The physical deformities raise social problems for infected people, says Dierdre Maclean, who works as a senior writer for the Community AIDS Treatment Information Exchange. She knows people with HIV who quit their jobs in the early 1990s because of fatigue caused by their infection. Others quit work because they were showing symptoms of the disease and purple lesions were showing up on their faces, or because their jobs didn’t have drug benefits. Some of them just didn’t want their employers to find out they needed drugs to treat HIV.

AIDS cocktails gave these patients a new sense of hope. “All of a sudden they’re not dying anymore,” Maclean says. After a period of adjustment, they were ready and eager to go back to work.

But now their faces have sunken and wrinkles are showing. They’re 37 years old but look twice that. Women’s breasts have grown to a D-cup from a B-cup in two months. Many have buffalo humps on their backs. Their stomachs are swollen, their arms and legs are veiny and thin. And their co-workers are starting to ask questions.

“It’s the new stigma,” says Maclean.

Within the gay community there is a lot of awareness about what lipodystrophy looks like, says Thuczak. “So now there’s an AIDS look,” he says. “If they’ve got the very visible signs of lipodystrophy, there’s going to be a lot of people in the gay community who are going to look at them and go ‘Okay, you know that’s guy’s got it.’”

Within the educated portion of the gay community and the HIV community, there is an unspoken understanding, says Maclean. But outside those communities, people with the visible signs of lipodystrophy are more likely to get questioned or stared at by co-workers and neighbours.

For people with severe lipodystrophy, the change in physical appearance can be too much to bear. Macdonald says some patients have been within a week of dying and are still concerned with how they look. To beat the side effects, some people try different combinations of drugs or take a “drug holiday” — a tactic researchers do not recommend because they risk developing drug resistance or an AIDS-related illness.

When Bedell left his job and couldn’t afford the costly drugs he needed, he took a six-month drug holiday without consulting his doctor and watched the level of virus in his blood skyrocket. Bedell soon switched back to the cocktail and three months later the level of virus in his blood was undetectable again. It’s still undetectable today.

But the options for people who stay on the drugs and suffer lipodystrophy are bleak and expensive. Many get depressed and seek therapy. Others try plastic surgery, which isn’t covered by medicare. Other people use growth hormones that help them lose fat. But growth hormones cost $30,000 a year. Another pricey solution is getting testosterone injections to build muscle mass. In an extreme case, according to Xtra, Toronto’s biweekly gay and lesbian newspaper, one Toronto man with HIV had double mastectomy surgery to remove the fat deposits in his chest.

It’s difficult for researchers and advocated to look back and question whether or not it was right to rush the drug approval process.

“All of us activists got around and rallied to move things along quickly,” Maclean says. “We didn’t know about the long-term stuff. We were facing a crisis.”

Since 1995, Health Canada has seen a 25 per cent decline in reported HIV cases, and reported AIDS cases have been slowly declining since 1997. Xtra publishes a listing of people who died recently, most from AIDS-related causes. In 1995, the listing recorded 213 deaths. That dropped to only 38 in 2000.

But in spite of hopeful numbers, the drugs’ effects continue to worry experts.

“One of our volunteers here just ended up in the hospital with a heart attack. He’s in his thirties,” says Thaczuk of PWA. “I mean — it’s the drugs. There’s no question in my mind.

Leave a Comment